Wisconsin, 2012

Drought in Wisconsin, August 1 to 31, 2012

August 1 to 31, 2012 · NWS ARX · 10 events in 10 counties and zones

Persistent below normal precipitation allowed severe drought conditions to expand farther into central Wisconsin. The severe drought was affecting areas along and south of Interstate 90 along with most of Jackson County and the southern portion of Clark County.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Persistent below normal precipitation allowed severe drought conditions to expand farther into central Wisconsin. The severe drought was affecting areas along and south of Interstate 90 along with most of Jackson County and the southern portion of Clark County. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal, falling ground water levels and high to extreme fire dangers resulting in burning bans. The U.S. Dept. of Agriculture in early August announced an expansion of emergency haying and grazing on conversation land to bring greater relief to livestock producers dealing with shortages of hay and pastureland. The entire state of Wisconsin remained in a state of emergency due to drought. The period of harvesting hay on state owned land ended August 10th for prairie grasses and August 30th for cool season grasses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 31, 10:05 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 31, 10:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1105 PM CDT TUE JUL 31 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY
321 PM CDT TUE JUL 31 2012

MAIN FORECAST CONCERNS ARE ON VALLEY FOG POTENTIAL TONIGHT. FOCUS
THEN TURNS TO SHOWER AND THUNDERSTORM CHANCES WEDNESDAY INTO
FRIDAY.

LATEST SURFACE OBSERVATIONS SHOWED SURFACE HIGH PRESSURE OVER THE
UPPER MISSISSIPPI RIVER VALLEY. SCATTERED CUMULUS HAVE DEVELOPED
WITH LINGERING LOW LEVEL MOISTURE OVER THE AREA. PARTLY TO MOSTLY
SUNNY SKIES WERE SEEN ACROSS THE AREA THROUGH MUCH OF THE DAY.

THE HIGH WILL SLIDE EAST LATE TONIGHT AND IS EXPECTED TO BE OVER
LAKE MICHIGAN BY WEDNESDAY MORNING. VALLEY FOG WILL DEVELOP ALONG
THE WISCONSIN RIVER VALLEY AND POSSIBLY ALONG THE MISSISSIPPI RIVER.
THERE WILL BE SOME HIGH CLOUDS STREAMING IN FROM THE NORTHWEST THAT
MAY IMPACT THE OVERALL FOG DEVELOPMENT. FORECAST SOUNDINGS SHOW
LIGHT WINDS FROM THE SURFACE THROUGH 4 KFT WITH TEMPERATURE AND DEW
POINT SPREADS OF TWO DEGREES BY 10Z. SOUNDINGS CONTINUE TO SHOW
CIRRUS CLOUDS MOVING IN LATE THIS EVENING THEN EXITING AROUND
SUNRISE WEDNESDAY. IF FOG FORMS WOULD EXPECT IT TO BE PATCHY IN
NATURE ALONG THE MISSISSIPPI RIVER...SO WILL BE INCLUDING PATCHY FOG
IN THE FORECAST. WILL HAVE TO KEEP A CLOSE WATCH ON THE CLOUDS
DURING THE OVERNIGHT HOURS. PLAN ON OVERNIGHT LOWS RANGING FROM THE
UPPER 50S OVER NORTH CENTRAL WISCONSIN TO THE LOWER 60S ACROSS
NORTHEAST IOWA. A WEAK COLD FRONT IS EXPECTED TO PUSH INTO WESTERN
MINNESOTA LATE TONIGHT.

THE COLD FRONT WILL MOVE INTO NORTHWEST WISCONSIN AND SOUTH CENTRAL
MINNESOTA EARLY WEDNESDAY AFTERNOON. MOISTURE RETURN INTO THE AREA
IS A CONCERN WITH THIS FEATURE AS IT MOVES INTO THE FORECAST AREA
DURING THE AFTERNOON INTO THE EVENING HOURS. VERY DRY LOW LEVELS IN
PLACE THROUGH THE AFTERNOON AND EVENING HOURS...BUT THE MID LEVELS
SHOULD MOISTEN ENOUGH TO ALLOW FOR RAIN TO REACH THE SURFACE. DEW
POINTS WILL ONLY BE IN THE LOWER TO MID 50S AHEAD OF THE FRONT
WITH DRY SOUTH/SOUTHWEST FLOW IN PLACE. WILL BE LOWERING DEW POINTS
SIGNIFICANTLY FOR LATE WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON. SHOULD SEE THE DEW POINTS INCREASE ALONG THE FRONT LATE
IN THE AFTERNOON. PLAN ON THE FRONT MOVING INTO THE AREA LATE
WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING WITH SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING. 0-3 KM MUCAPE VALUES INCREASE TO
AROUND 3000 J/KG NORTHWEST OF A LINE FROM CHARLES CITY TO LA
CROSSE TO WAUSAU WISCONSIN. 0-6 KM SHEAR WILL BE IN THE 25 TO 30
KT RANGE. CANNOT RULE OUT AN ISOLATED STRONG TO SEVERE
THUNDERSTORM LATE IN THE AFTERNOON INTO THE EARLY EVENING.
DAMAGING WINDS WOULD BE THE MAIN CONCERN WITH ANY STORMS THAT
DEVELOP GIVEN THE INVERTED V FORECAST SOUNDINGS. THE FRONT WILL
CONTINUE TO SAG SOUTH THROUGH THE OVERNIGHT HOURS WITH SCATTERED
SHOWERS AND STORMS PERSISTING.

THE FRONT WILL PUSH JUST SOUTH AND EAST OF THE FORECAST AREA DURING
THE DAY ON THURSDAY. SURFACE HIGH PRESSURE ATTEMPTS TO BUILD IN
BEHIND THE BOUNDARY. WEAK EMBEDDED SHORTWAVES IN NORTHWEST FLOW
ALOFT MAY INTERACT WITH THE BOUNDARY AND GENERATED ISOLATED SHOWERS
AND THUNDERSTORMS ACROSS THE ENTIRE AREA EARLY THURSDAY...THEN
MAINLY EAST OF THE MISSISSIPPI RIVER DURING THE AFTERNOON HOURS.
FAIRLY STRONG CAP IN PLACE OVER THE REGION WITH SUBSIDENCE OVER THE
FORECAST AREA...SO OVERALL SHOWER AND STORM CHANCES LOOK VERY LOW.
PLAN ON HIGHS ON THURSDAY RANGING FROM THE LOWER 80S ACROSS NORTH
CENTRAL WISCONSIN TO AROUND 90 OVER NORTHEAST IOWA. A VIGOROUS UPPER
LEVEL TROUGH WILL MOVE THROUGH MONTANA AND INTO HE DAKOTAS ON
FRIDAY. THIS IS THE NEXT FEATURE TO KEEP A VERY CLOSE EYE ON THE
NEXT FEW DAYS. A LEADING SHORTWAVE LOOKS TO MOVE OVER THE AREA
DURING THE DAY ON FRIDAY AS A WARM FRONT MOVE FROM SOUTH TO NORTH
ACROSS THE REGION. EXPECT TO SEE SHOWERS AND THUNDERSTORMS DEVELOP
MAINLY DURING THE AFTERNOON HOURS. THE SHOWERS AND STORM WILL
CONTINUE INTO FRIDAY NIGHT AS THE TROUGH PROGRESSES EAST AND
SURFACE LOW PRESSURE DEEPENS AND MOVES EAST ALONG THE
MINNESOTA/ONTARIO BORDER. THE MOISTURE TRANSPORT FOCUSES INTO THE
FORECAST AREA LATE FRIDAY NIGHT THROUGH MID MORNING SATURDAY SO
WOULD EXPECTED THE HIGHEST SHOWER AND THUNDERSTORM CHANCES DURING
THIS TIMEFRAME. WITH 0-6 KM BULK SHEAR VALUES HOVERING IN THE 30
TO 50 KT RANGE...A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE
ESPECIALLY FRIDAY NIGHT INTO SATURDAY MORNING. DAMAGING WINDS AND
LARGE HAIL LOOK TO BE THE PRIMARY THREAT...BUT THIS WILL DEPEND
HEAVILY ON WHEN THE STORMS DEVELOP.

.LONG TERM...SATURDAY THROUGH TUESDAY
321 PM CDT TUE JUL 31 2012

31.12 MEDIUM RANGE MODELS IN AGREEMENT SATURDAY INTO SUNDAY. SHOWERS
AND STORMS WILL BE ONGOING SATURDAY MORNING OVER THE FORECAST AREA
AHEAD OF A POTENT TROUGH AND COLD FRONT. PLAN ON STORMS
REDEVELOPING OR INTENSIFYING ALONG AND AHEAD OF THE FRONT. THE
ECMWF AND GFS SHOW STORMS REDEVELOPING OVER NORTH CENTRAL
WISCONSIN INTO SOUTHWEST WISCONSIN AND NORTHEAST IOWA SATURDAY
AFTERNOON. IF THIS OCCURS THE STORMS WOULD LIKELY BECOME SEVERE.
HOWEVER...THERE ARE INDICATIONS THAT THE FRONT COULD BE EAST OF
THE FORECAST AREA PLACING THE HIGHER CHANCES FOR SEVERE WEATHER
OVER THE EASTERN HALF OF WISCONSIN. LARGE HAIL AND DAMAGING WINDS
WOULD BE THE MAIN THREATS IF STORMS DEVELOP OVER THE FORECAST AREA
SATURDAY AFTERNOON. THE TROUGH WILL PUSH ACROSS UPPER MISSISSIPPI
RIVER VALLEY LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT WITH
SHOWER AND THUNDERSTORM CHANCES MOVING EAST OF THE AREA. AN
EMBEDDED SHORTWAVE LOOKS TO ROTATE AROUND THE BACK SIDE OF THE
TROUGH ON SUNDAY...POSSIBLY GENERATING A FEW SHOWERS OR
THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 94. AFTER HIGHS IN THE
80S ON SATURDAY...LOOK FOR HIGHS TO FALL INTO THE 70S ON SUNDAY IN
THE WAKE OF THE FRONT. FORECAST MODELS DIVERGE MONDAY INTO TUESDAY
WITH THE GFS INDICATING ZONAL FLOW OVER THE AREA AND THE GFS
SHOWING A RIDGE BUILDING OVER THE CENTRAL CONUS...EXTENDING NORTH
INTO THE WESTERN GREAT LAKES. DECIDED TO LEAN TOWARD THE ECMWF
SOLUTION WITH DRY CONDITIONS EXPECTED MONDAY INTO TUESDAY WITH
HIGHS IN THE 80S TO AROUND 90. IF THE ECMWF SOLUTION HOLDS HIGH
TEMPERATURES WILL HAVE TO BE INCREASED...POSSIBLY INTO THE MID TO
UPPER 90S BY TUESDAY.

&&

.AVIATION...
1105 PM CDT TUE JUL 31 2012

HIGH PRESSURE WILL CONTINUE TO SLIDE EAST OVERNIGHT...MOVING OVER
THE EASTERN GREAT LAKES BY 00Z THU. LIGHT WINDS WITH THE HIGH
OVERHEAD COULD RESULT IN SOME RIVER VALLEY FOG...POTENTIALLY
IMPACTING KLSE. LATEST RAP/NAM12 BUFKIT SOUNDINGS KEEP A DECENT T/TD
SPREAD THROUGH THE NIGHT. SFC WINDS LOOK LIGHT/VRB...BUT SOME
SUGGESTION IN THE SOUNDINGS THAT SOUTHERLY 8-10 KT WINDS CAN BE
EXPECTED WITHIN THE FIRST FEW HUNDRED FEET. CONFIDENCE NOT HIGH IN
WIDESPREAD VALLEY FOG...BUT WILL LET THE BCFG RIDE FOR KLSE FOR NOW.

LATER FRIDAY AFTERNOON/EVENING A FRONTAL BOUNDARY WILL SAG SOUTHWARD
ACROSS THE REGION...MOSTLY LYING WEST-EAST FROM THE MN/IA INTO
SOUTHERN WI BY 00Z THU. THE BETTER FRONTOGENETIC FORCING LOOKS TO BE
WEST OF THE MISSISSIPPI RIVER...WITH A DECENT AMOUNT OF INSTABILITY
TO TAP INTO. HOWEVER...SOUNDINGS ARE RATHER DRY WITH MOST OF THE
SATURATION ABOVE 7 KFT. SCATTERED SHRA/TS SHOULD STILL DEVELOP...BUT
WHERE AND WHEN ISN/T CERTAIN. FORCING WOULD SEEM TO FAVOR WEST OF
THE MISSISSIPPI RIVER LATE WED AFTERNOON/EVENING...SPREADING INTO WI
OVERNIGHT. ANY STRONGER STORM COULD PRODUCE STRONG WIND GUSTS
THROUGH WED EVENING. WILL ADD VCTS FOR KRST/KLSE FOR A PORTION OF
THE LATE AFTERNOON/EVENING...WITH VCSH FOR THE REST OF THE EVENING.
EXPECT SOME REFINEMENT TO THE FORECAST WHEN CONFIDENCE INCREASES IN
WHERE THE CONVECTION WILL FIRE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
321 PM CDT TUE JUL 31 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...WETENKAMP
LONG TERM....WETENKAMP
AVIATION.....RIECK
Hazardous weather outlook, Jul 31, 3:51 AM CST, 20 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
451 AM CDT TUE JUL 31 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
451 AM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON INTO THURSDAY AND
AGAIN FRIDAY NIGHT INTO SATURDAY NIGHT. AT THIS TIME...IT IS TOO
EARLY TO DISCERN WHETHER ANY OF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

ZT/BOYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Adams

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Other Federal Agency
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

Severe drought conditions continued across Adams County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Wisconsin River, falling ground water levels and moderate to high fire dangers. The entire state of Wisconsin remained in a state of emergency due to the drought. Enough rain had fallen across Adams County for the Wisconsin DNR to lift the burning ban August 13th.

Drought, Clark

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Clark forecast zone
Reported by
Other Federal Agency
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

Severe drought conditions developed across the southern sections of Clark County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Black River, falling ground water levels and high to extreme fire dangers resulting in burning bans. The entire state of Wisconsin remained in a state of emergency due to the drought.

Drought, Crawford

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Other Federal Agency
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

Severe drought conditions continued across Crawford County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Wisconsin River, falling ground water levels and high to extreme fire dangers resulting in burning bans. Mandatory water restrictions continued in Prairie du Chien. The entire state of Wisconsin remained in a state of emergency due to the drought.

Drought, Grant

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Other Federal Agency
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

Severe to extreme drought conditions continued across Grant County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Wisconsin River, falling ground water levels and high to extreme fire dangers resulting in burning bans. The entire state of Wisconsin remained in a state of emergency due to the drought.

Drought, Jackson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

Severe drought conditions developed across all but the far western sections of Jackson County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Black River, falling ground water levels and moderate to high fire dangers. The entire state of Wisconsin remained in a state of emergency due to the drought. Enough rain had fallen across Jackson County for the Wisconsin DNR to lift the burning ban August 13th.

Drought, Juneau

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Juneau forecast zone
Reported by
Other Federal Agency
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

Severe drought conditions continued across Juneau County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Wisconsin and Lemonweir Rivers, falling ground water levels and moderate to high fire dangers. The entire state of Wisconsin remained in state of emergency due to the drought. Enough rain had fallen across Juneau County for the Wisconsin DNR to lift the burning ban August 13th. The annual River of Memories Rendezvous and Fall Festival was canceled due to the drought. Organizers feared a wildfire could have been started preparing the grounds or by a campfire during the event.

Drought, La Crosse

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
La Crosse forecast zone
Reported by
Other Federal Agency
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

Severe drought conditions continued across La Crosse County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the La Crosse River and falling ground water levels. The entire state of Wisconsin remained in a state of emergency due to the drought.

Drought, Monroe

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Other Federal Agency
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

Severe drought conditions continued across Monroe County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the La Crosse River and falling ground water levels. The entire state of Wisconsin remained in a state of emergency due to the drought. Enough rain had fallen across Monroe County for the Wisconsin DNR to lift the burning ban August 13th.

Drought, Richland

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Richland forecast zone
Reported by
Other Federal Agency
Coordinates
43.376, -90.429 (the zone’s center; the record gives no point)

Severe drought conditions continued across Richland County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Wisconsin River, falling ground water levels and high to extreme fire dangers resulting in burning bans. The entire state of Wisconsin remained in a state of emergency due to the drought.

Drought, Vernon

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Vernon forecast zone
Reported by
Other Federal Agency
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

Severe drought conditions continued across Vernon County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal, falling ground water levels and high to extreme fire dangers resulting in burning bans. The entire state of Wisconsin remained in a state of emergency due to the drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389697, 389699, 389702, 389708, 389713, 389719, 389724, 389726, 389727, 389728.